Friday, 23 September 2011

1 month

So, I've been on my acne medication for a month and a few days now and I thought I'd just quickly write about how I've been getting on. Before I go any further though I just want to say that I'm not telling anyone to use this medication and you need to get a doctor to prescribe it to you anyway. This is mainly just for me, so I can write down any symptoms I've been having and stuff like that. So, let's get on with it.

I went to see a dermatologist last month about my acne. It's not severe, but I do get red marks from the acne that stay for months and months and I just wanted to be done with it. I hardly had any acne about a year ago but then I suddenly started getting lots of spots, mainly below my cheekbones and along my jaw and chin. I hardly ever get any on my forehead which I find weird since I had a full fringe and oily skin! Anyway, I went to see a dermatologist and she said a topical cream probably wouldn't do anything for me and that I could try antibiotics but she said she thought they probably wouldn't be enough. So she gave me a booklet thing about acne tablets called Isotretinoin (also known as Accutane, Roaccutane and Decutan) and told me to think about whether I wanted to try, otherwise I could try the antibiotics.

Now, if you haven't heard of Isotretinoin/Accutane/Roaccutane/Decutan, whatever, here's some basic information. Again, I'm not a doctor but I am studying biology so I do understand some of it and I haven't put anything here which I don't understand myself.

Isotretinoin is a retioid, meaning it's a derivative of vitamin A. Apparently (or according to wikipedia at least) it was first used to treat cancer. One of the major side effects of the drug is that it caused birth defects so all women who take it has to use contraceptives and usually needs to take a pregnancy test every month. It's not really known exactly how the drug works, but it pretty much just dries out your entire body by reducing the amount of sebum your body makes, which is why other side effects are dry skin, dry eyes, dry mouth and dry lips.

So after reading the booklet and spending hours browsing the internet I finally decided to try the tablets. My main reasons were that I don't fancy the idea of being on antibiotics for a long time and also two of my close friends had taken the tablets and said they'd recommend it. So (after having blood tests which resulted in a huge bruise which made me look like a drug addict) I started taking the Isotretinoin. I started off by taking 30mg every day, 20mg in the morning and 10mg in the evening. I didn't notice any side effects during the first week, and during the second week I noticed my lips were getting drier. Now, my lips are always dry but this was a bit worse than I was used to, when I woke up I'd feel as though I had scales over my lips, but lots of lipbalm and careful scrubbing/peeling took care of that. Towards the end of the month I also noticed my legs were a bit drier than usual (although they're always slightly dry) and I had dry patches on the insides of my forearms and elbows (again, I'm prone to eczema in those places during winter). So all the side effects so far were really only slightly worse versions of problems I'd had before anyway. The only other side effects I've had so far are dry eyes (which I get only when I've had my contacts in for about 10 hours so I now use glasses when I'm at home) and a slightly dry mouth. Oh, a good side effects I've had is my hair has been a lot less oily meaning I can go about four days between washes (which is lovely as it's so long and thick it takes aaaages to dry. Don't worry though, I still shower and I never really put products in my hair so it doesn't get horrible buildup or anything. :) ) Also, my back's been a bit sore lately but I'm not sure that's connected, I think it's just the chairs at school.

Now that I've written it all down it sounds like quite a lot of side effects but really it's not been terrible. I haven't noticed any improvement in my skin, but everywhere I read said that it doesn't improve at all during the first month anyway. The worst thing is the dry lips, but as they haven't cracked in the corners yet (touch wood) I can't complain too much. I have a feeling though that all these side effects are going to get worse as I go on especially since I've now been put on 50mg per day. The doctor did say though that if it was too much we could lower it again. I'm supposed to be on the medication for five months, so I should be done by february. :)


So, I think that's all I have to say. This was really just a way for me to get all my thoughts on paper (or laptop) but if you're using this medication or have done and have any questions/advice, please do share!

OH! Something before I forget. If you are thinking about this treatment and don't eat gelatine, please ask your doctor if the tablets are in a gelatine capsule, 'cause mine are but they don't say so anywhere on the packet or in the leaflet thingy inside. I only found out by looking up the tablets on the Iceland drug database or whatever it is. I've actually started cutting out gelatine in my diet but only because I think it's a bit disgusting when you think about it, so I'm not really too fussed that they're in the tablets, but if you're a strict vegetarian you might want to check to make sure.

Now I'm done, I'm going to the cinema to see a new version of Wuthering Heights, looking forward to it. :)